Mechanisms of Drug Induced QT Interval Prolongation

Author(s): Marcelo Luis Ponte, Guillermo Alberto Keller, Guillermo Di Girolamo.

Journal Name: Current Drug Safety

Volume 5 , Issue 1 , 2010

Submit Manuscript
Submit Proposal

Abstract:

The long QT syndrome (LQTS) is characterized by a prolonged QT interval, as well as a propensity to develop syncope and sudden cardiac death caused by the malignant polymorphic ventricular arrhythmia called torsades de pointes (TdP). The QT interval is measured from the onset of the QRS complex to the end of the T wave and can be affected by both ventricular conduction velocities as well as by the velocity of repolarization. In most cases, QT prolongation is caused by factors that prolong the duration of the action potential, mainly by delaying the repolarization phase 3. The molecular mechanism is partially known. There are two well described mechanisms: blocking of the ion channel cavity of HERG; or causing an abnormal protein trafficking required for the location of HERG subunits in cell membrane. Both of them impair the IKr current. However the blockade of ion channels is not the only condition to generate TdP. Other factors may play an important role, e.g. myocardium heterogeneity, drug-drug interaction, genetic polymorphism, and electrolyte disturbances. Several drugs had been subject of withdrawal because QT-prolongation and arrhythmia. Understanding of processes involved in drug-induced QT prolongation is needed for the study and prevention of life-threatening arrhythmias.

Keywords: HERG channel, IKr current, torsades de pointes, congenital long QT syndrome, QT interval prolongation, physiopathology

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 5
ISSUE: 1
Year: 2010
Page: [44 - 53]
Pages: 10
DOI: 10.2174/157488610789869247

Article Metrics

PDF: 146